Advertisement

Selecta Mathematica

, Volume 24, Issue 5, pp 4885–4916 | Cite as

On classical upper bounds for slice genera

  • Peter Feller
  • Lukas Lewark
Article

Abstract

We introduce a new link invariant called the algebraic genus, which gives an upper bound for the topological slice genus of links. In fact, the algebraic genus is an upper bound for another version of the slice genus proposed here: the minimal genus of a surface in the four-ball whose complement has infinite cyclic fundamental group. We characterize the algebraic genus in terms of cobordisms in three-space, and explore the connections to other knot invariants related to the Seifert form, the Blanchfield form, knot genera and unknotting. Employing Casson-Gordon invariants, we discuss the algebraic genus as a candidate for the optimal upper bound for the topological slice genus that is determined by the S-equivalence class of Seifert matrices.

Keywords

Slice genus Seifert form Casson-Gordon invariants Algebraic unknotting number 

Mathematics Subject Classification

57M25 57M27 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

We thank Danny Ruberman for pointing us to [37]. We thank Sebastian Baader and Livio Liechti for valuable inputs; in particular, concerning Proposition 25. We thank Mark Powell for comments on a first version of this paper, and the referee for helpful suggestions. Both authors gratefully acknowledge support by the SNSF and thank the MPIM Bonn for its hospitality.

References

  1. 1.
    Baader, S.: On the stable 4-genus of knots with indefinite Seifert form. Commun. Anal. Geom. 24(2), 301–305 (2016). arXiv:1408.6091 MathSciNetCrossRefGoogle Scholar
  2. 2.
    Baader, S., Feller, P., Lewark, L., Liechti, L.: On the topological 4-genus of torus knots. Trans. Am. Math. Soc. 370(4), 2639–2656 (2018). arXiv:1509.07634 MathSciNetCrossRefGoogle Scholar
  3. 3.
    Baader, S., Lewark, L.: The stable 4-genus of alternating knots. Asian J. Math. (6), 1183–1190 (2017). arXiv:1505.03345
  4. 4.
    Borodzik, M., Friedl, S.: Knotorious world wide web page. http://www.mimuw.edu.pl/~mcboro/knotorious.php, retrieved November 8 (2016)
  5. 5.
    Borodzik, M., Friedl, S.: On the algebraic unknotting number. Trans. Lond. Math. Soc. 1(1), 57–84 (2014). arXiv:1308.6105 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Borodzik, M., Friedl, S.: The unknotting number and classical invariants, I. Algebr. Geom. Topol. 15(1), 85–135 (2015). arXiv:1203.3225 MathSciNetCrossRefGoogle Scholar
  7. 7.
    Casson, A. J., McA, C.: Gordon: on slice knots in dimension three, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 2, Proc. Sympos. Pure Math., XXXII, Am. Math. Soc., Providence, RI (1978) pp. 39–53Google Scholar
  8. 8.
    Casson, A. J., Gordon, C. McA.: Cobordism of classical knots, À la recherche de la topologie perdue, Progr. Math., vol. 62, Birkhäuser Boston, Boston, MA, With an appendix by P. M. Gilmer, pp. 181–199 (1986)Google Scholar
  9. 9.
    Cha, J.C.: Topological minimal genus and \(L^2\)-signatures. Algebr. Geom. Topol. 8(2), 885–909 (2008)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cha, J. C., Livingston, C.: KnotInfo: Table of Knot Invariants. www.indiana.edu/~knotinfo, retrieved on November 8 (2016)
  11. 11.
    Cochran, T. D., Orr, K. E., Teichner, P.: Knot concordance, Whitney towers and \(L^2\)-signatures, Ann. of Math. (2) 157(2), pp. 433–519 (2003). arXiv:math/9908117
  12. 12.
    Feller, P.: The degree of the Alexander polynomial is an upper bound for the topological slice genus. Geom. Topol. 20(3), 1763–1771 (2016). arXiv:1504.01064 MathSciNetCrossRefGoogle Scholar
  13. 13.
    Feller, P., McCoy, D.: On 2-bridge knots with differing smooth and topological slice genera. Proc. Am. Math. Soc. 144(12), 5435–5442 (2016). arXiv:1508.01431 MathSciNetCrossRefGoogle Scholar
  14. 14.
    Fogel, M.: The algebraic unknotting number, Ph.D. thesis, University of California, Berkeley (1993)Google Scholar
  15. 15.
    Freedman, M.H.: The topology of four-dimensional manifolds. J. Differ. Geom. 17(3), 357–453 (1982)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Freedman, M.H., Quinn, F.: Topology of 4-manifolds, Princeton Mathematical Series, vol. 39. Princeton University Press, Princeton, NJ (1990)Google Scholar
  17. 17.
    Garoufalidis, S., Teichner, P.: On knots with trivial Alexander polynomial. J. Differ. Geom. 67(1), 167–193 (2004)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Gilmer, P.M.: On the slice genus of knots. Invent. Math. 66(2), 191–197 (1982)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Gompf, R.E., Stipsicz, A.I.: \(4\)-manifolds and Kirby Calculus, Graduate Studies in Mathematics, vol. 20. American Mathematical Society, Providence, RI (1999)zbMATHGoogle Scholar
  20. 20.
    Kim, T.: An infinite family of non-concordant knots having the same Seifert form. Comment. Math. Helv. 80(1), 147–155 (2005). arXiv:math/0402425
  21. 21.
    Ko, K.H.: A Seifert-matrix interpretation of Cappell and Shaneson’s approach to link cobordisms. Math. Proc. Cambridge Philos. Soc. 106(3), 531–545 (1989)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kronheimer, P.B., Mrowka, T.S.: Gauge theory for embedded surfaces, I. Topology 32(4), 773–826 (1993)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Lewark, L., McCoy, D.: On calculating the slice genera of 11- and 12-crossing knots, accepted for publication by Exp. Math. (2016) arXiv:1508.01098v2
  24. 24.
    Liechti, L.: Positive braid knots of maximal topological 4-genus. Math. Proc. Camb. Philos. Soc. 161(3), 559–568 (2016). arXiv:1511.03883 MathSciNetCrossRefGoogle Scholar
  25. 25.
    Litherland,R. A.: Signatures of iterated torus knots, topology of low-dimensional manifolds (Proc. Second Sussex Conf., Chelwood Gate, : Lecture Notes in Math., vol. 722. Springer, Berlin 1979, 71–84 (1977)Google Scholar
  26. 26.
    Livingston,C.: Examples in Concordance, a shortened version of this article has been published as [27] (2001). arXiv:math/0101035v2
  27. 27.
    Livingston, C.: Seifert forms and concordance. Geom. Topol. 6, 403–408 (2002). arXiv:math/0101035v3 MathSciNetCrossRefGoogle Scholar
  28. 28.
    Livingston, C.: The stable 4-genus of knots. Algebr. Geom. Topol. 10(4), 2191–2202 (2010). arXiv:0904.3054 MathSciNetCrossRefGoogle Scholar
  29. 29.
    Livingston, C., Naik, S.: Ozsváth-Szabó and Rasmussen invariants of doubled knots. Algebr. Geom. Topol. 6, 651–657 (2006). arXiv:math/0505361 MathSciNetCrossRefGoogle Scholar
  30. 30.
    Milnor, J., Husemöller,D.: Symmetric bilinear forms, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 73, Springer (1973)Google Scholar
  31. 31.
    Murakami,H.: Algebraic unknotting operation, Proceedings of the Second Soviet-Japan Joint Symposium of Topology (Khabarovsk, 1989), vol. 8, Questions Answers Gen. Topology, vol. 1, pp. 283–292 (1990)Google Scholar
  32. 32.
    Rolfsen,D.: Knots and Links, Mathematics Lecture Series, vol. 7, Publish or Perish Inc., Houston, TX, Corrected reprint of the 1976 original (1990)Google Scholar
  33. 33.
    Rudolph, L.: Constructions of quasipositive knots and links, I, Knots, Braids and Singularities (Plans-sur-Bex, : Monogr. Enseign. Math., vol. 31, Enseignement Math. Geneva 1983, 233–245 (1982)Google Scholar
  34. 34.
    Rudolph, L.: Some topologically locally-flat surfaces in the complex projective plane. Comment. Math. Helv. 59(4), 592–599 (1984)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Rudolph,L.: Quasipositivity as an obstruction to sliceness, Bull. Amer. Math. Soc. (N.S.) 29(1), 51–59 (1993). arXiv:math/9307233 MathSciNetCrossRefGoogle Scholar
  36. 36.
    Saeki, O.: On algebraic unknotting numbers of knots. Tokyo J. Math. 22(2), 425–443 (1999)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Taylor,L. R.: On the genera of knots, Topology of low-dimensional manifolds (Proc. Second Sussex Conf., Chelwood Gate, : Lecture Notes in Math., vol. 722. Springer, Berlin 1979, 144–154 (1977)Google Scholar
  38. 38.
    Trotter, H.F.: Homology of group systems with applications to knot theory. Ann. Math. 76(2), 464–498 (1962)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsETH ZürichZurichSwitzerland
  2. 2.Mathematical InstituteUniversity of BernBernSwitzerland

Personalised recommendations